I have a rare auto-immune disease that requires high (160mg 2x day) dose prednisone to stop a severe blistering of mucosal tissue ., 2-3 degree burns of mouth, throat, sinus, eyes and even my heart. The possibility of this disease killing me without prednisone is real and my doctor explained that prior to prednisone a great majority of people with Erythema Multiforme – Major died.
So what’s the problem? Over many years and a dozen high dose treatments with prednisone I have been 302 committed and upon release my doctors where cautioned about this therapy.
During my most recent treatment, I went into a manic state or worse. I was PFA’d and removed from my home by police after scaring my wife and kids. I had to finish treatments at the hospital and I requested a psychological evaluation because I hadn’t slept in 5 days, almost lost my job, and was was manic or worse. After a discussion with a psychiatrist he added several different mood stabilizers and anti psychotic meds. I have come off the prednisone and the pshyc meds are taking effect. I cant wait until prednisone is out of my system.
My doctor now realizes after this last event a new protocol is being thought out with future treatments.
This I can tell you without a doubt in my mind that Prednisone is a miracle and a curse all rolled up into one medicine. If you are experiencing mental issues with prednisone tell your doctor immediately, insist on getting psychiatric support and PRAY.
Each user experiences their own unique feelings when using steroids and coming off the drug. When someone chooses to stop using they can experience a variety of withdrawal symptoms linked to addiction. Symptoms can include mood swings, fatigue, restlessness, loss of appetite, insomnia, reduced sex drive, the desire to take more steroids, and depression. Evidence for steroid addiction is certainly not as strong as it is for other drugs like cocaine or heroin. Though it is clear that people develop a tolerance and dependence on them and willingly experience negative consequences when using steroids - both of which are signs for drug dependence.
What to do: If you have such severe migraines that you require daily medication, ask your doctor if you might be able to take an as-needed alternative, says Agarwal. "However, if you do this, it's even more important to figure out your triggers and steer clear of them completely," she says. For example, if you know red wine can set off a bad migraine , cut it out of your diet. "Sure, it can be tough to make these lifestyle changes, but the upside is that you're treating the root cause of the problem, which is always better than thinking you can solve all of your health woes by taking a pill," adds Hall.